Heparin-induced thrombocytopaenia

Postgrad Med J. 2018 Aug;94(1114):453-457. doi: 10.1136/postgradmedj-2018-135702. Epub 2018 Aug 20.

Abstract

Heparin-induced thrombocytopaenia (HIT) is a severe and potentially life-threatening adverse drug reaction. Patients become extremely hypercoagulable, and this can lead to life-threatening and limb-threatening thrombosis with a mortality of 5%-10%. HIT is an antibody-mediated process in which platelet activation occurs. Diagnosis requires a high index of suspicion along with a scoring system and laboratory testing. Patients suspected of having HIT must not receive any further heparin or low-molecular weight heparin and must be started on an alternative anticoagulant such as argatroban or danaparoid. Fondaparinux may also be considered but is not licenced for this indication.

Keywords: anticoagulation; haematology; immunology.

Publication types

  • Review

MeSH terms

  • Anticoagulants / adverse effects*
  • Anticoagulants / therapeutic use
  • Chondroitin Sulfates / therapeutic use
  • Dermatan Sulfate / therapeutic use
  • Fondaparinux
  • Heparin / adverse effects*
  • Heparin / therapeutic use
  • Heparitin Sulfate / therapeutic use
  • Humans
  • Pipecolic Acids / therapeutic use
  • Polysaccharides / therapeutic use
  • Thrombocytopenia / chemically induced*
  • Thrombocytopenia / mortality

Substances

  • Anticoagulants
  • Pipecolic Acids
  • Polysaccharides
  • Dermatan Sulfate
  • Heparin
  • Chondroitin Sulfates
  • Heparitin Sulfate
  • danaparoid
  • argatroban
  • Fondaparinux